Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 96, NWS Phoenix, AZ

October 2, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 2, 2018, 6:46 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2018, 6:46 PM MST (01:46 UTC)
Expired
Oct 2, 2018, 9:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 55 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 7:22 PM MSTFLASH FLOOD2 E Fountain Hills, AZSOCIAL MEDIA PICTURES OF ROAD COMPLETELY INUNDATED BY RUNNING WATER AND NOT PASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

248 
WGUS55 KPSR 030146
FFWPSR
AZC013-030445-
/O.NEW.KPSR.FF.W.0096.181003T0146Z-181003T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
646 PM MST TUE OCT 2 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 945 PM MST.

* At 646 PM MST, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to one inch of rain
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Scottsdale, Fountain Hills, Round Valley, Sugarloaf Mountain,
  Ballantine Trailhead, Sunflower, Carefree, McDowell Mountain Park,
  Desert Mountain, Camp Creek, Rio Verde, Horseshoe Reservoir and
  Fort McDowell.

* This includes AZ Route 87 between mile markers 189 and 191, and
  between mile markers 201 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3353 11178 3371 11174 3387 11193 3398 11185
      3400 11169 3395 11150 3381 11143 3366 11150

$$

JS
3 follow-up statements
776 
WGUS75 KPSR 030215
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
715 PM MST TUE OCT 2 2018

AZC013-030445-
/O.CON.KPSR.FF.W.0096.000000T0000Z-181003T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
715 PM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
MARICOPA COUNTY...

At 715 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to one
inch of rain has already fallen. Flash flooding is expected to begin
shortly.

Some locations that will experience flooding include...
Scottsdale, Fountain Hills, Round Valley, Sugarloaf Mountain,
Ballantine Trailhead, Sunflower, Carefree, McDowell Mountain Park,
Desert Mountain, Camp Creek, Rio Verde, Horseshoe Reservoir and Fort
McDowell.

This includes AZ Route 87 between mile markers 189 and 191, and
between mile markers 201 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3353 11178 3371 11174 3387 11193 3398 11185
      3400 11169 3395 11150 3381 11143 3366 11150

$$

JS
695 
WGUS75 KPSR 030343
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
843 PM MST TUE OCT 2 2018

AZC013-030445-
/O.CON.KPSR.FF.W.0096.000000T0000Z-181003T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
843 PM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
MARICOPA COUNTY...

At 842 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to one 
inch of rain has already fallen. Flash flooding is expected to 
continue.

Some locations that will experience flooding include...
Scottsdale, Fountain Hills, Round Valley, Sugarloaf Mountain,
Ballantine Trailhead, Sunflower, Carefree, McDowell Mountain Park,
Desert Mountain, Camp Creek, Rio Verde, Horseshoe Reservoir and Fort
McDowell.

This includes AZ Route 87 between mile markers 189 and 191, and
between mile markers 201 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3353 11178 3371 11174 3387 11193 3398 11185
      3400 11169 3395 11150 3381 11143 3366 11150

$$

JS
078 
WGUS75 KPSR 030441
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
941 PM MST TUE OCT 2 2018

AZC013-030450-
/O.EXP.KPSR.FF.W.0096.000000T0000Z-181003T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
941 PM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 945 PM
MST...

The heavy rain has ended. Please continue to heed any remaining road 
closures.

LAT...LON 3353 11178 3371 11174 3387 11193 3398 11185
      3400 11169 3395 11150 3381 11143 3366 11150

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 1:19 PM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Oct 2, 1:19 PM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
119 PM MST Tue Oct 2 2018

.SYNOPSIS...
Showers and isolated embedded thunderstorms are will continue
today, mainly east of the lower Colorado River valley before
starting to taper off from the west overnight tonight. Areas of
flooding remain possible this afternoon and evening across south-
central Arizona. A good chance for showers with embedded
thunderstorms is anticipated on Wednesday as well. Most places
will be dry Thursday and Friday before a large low pressure system
develops over the western states, resulting in increasing chances
for showers and possible thunderstorms mainly over south-central
Arizona. It will stay quite cool this weekend into early next
week.

&&

.DISCUSSION...
Axis of very rich moisture is focused across southwest and south-
central Arizona, featuring precipitable water values in excess of
1.7 inches. The primary circulation associated with the remnants
of Rosa is becoming more diffuse, with a subsequent weakening of
broad isentropic ascent that was in place across south-central
Arizona. Scattered showers continue to develop, however, and
remain efficient rainfall producers. Of additional concern this
afternoon, scattered clearing within the thicker cloud cover is
contributing to stronger pockets of heating primarily south and
west of Phoenix, and visible satellite imagery is noting low-
topped convection developing in spots. With 20-30 kt of flow, it
will be more difficult for any individual cell or band to produce
extensive flooding. However, the amount of moisture content will
still cause some concern for localized flooding issues, especially
if any storms can become anchored or train near the higher
terrain. Thus, will keep the Flash Flood Watch as is, continuing
through early Wednesday morning for all of southwest and south-
central Arizona. Also can't rule out some patchy fog developing if
enough clearing can develop tonight, perhaps across southwest
Arizona, but confidence is quite low.

The high moisture content will stick around into Wednesday,
supporting periods of scattered showers and even a few
thunderstorms into the afternoon. Any new development will be
partially driven by modest height falls ahead of a closed low off
the central California coast. This system will quickly move east-
northeastward early Thursday into the eastern Great Basin, but
still may provide enough influence on Thursday for a few showers
across Arizona. Mean troughing will persist across the western
United States into early next week, becoming reinforced this
weekend. Another bout of cooler temperatures and increased
precipitation chances are expected this weekend as a result, with
high temperatures forecast to be well below normal.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Substantial improvements in visibility and cigs have occurred
since late this morning as the area of widespread showers has
weakened. However, scattered showers continua to develop across
the Phoenix area. Their quick motion should result in brief
periods of showers and reduced visibilities, but overall aviation
concerns should be limited compared to this morning. However, cigs
below 7000 feet persist and could still see isolated
thunderstorms develop across south-central Arizona. Lower cigs and
some showers could persist through the evening hours impacting
operations.

Southeast California/Southwest Arizona including KIPL and KBLH:
Light showers will persist around KBLH through the morning with
drier conditions further west. Cigs will maintained in a 4-6K ft
range for much of the day with only periods where cigs scatter.
Conditions should improve substantially after sunset.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday... Most places will be dry Friday with
only very slight chances over portions of south-central AZ. Over
the weekend, rain chances return but accumulations, if any, will
be modest. Winds will be light Friday before breeziness, favoring
westerly directions, returns over the weekend. Humidities will be
decrease into Friday and level off this weekend. However, minimum
humidities will remain above 20% for nearly all areas and
overnight recovery will remain at least good. Another substantial
cooldown is anticipated Sunday and Monday with scattered showers
possible, as high temperatures struggle to get out of the low 80s.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ530>563.

CA...Flash Flood Watch through late tonight for CAZ569.

&&

DISCUSSION...Rogers
AVIATION...Rogers/MO
FIRE WEATHER...Rogers/AJ

In the hours before

Local storm report, Oct 2, 4:43 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLOOD            5 NE GLENDALE           33.60N 112.13W
10/02/2018                   MARICOPA           AZ   NEWSPAPER

            **DELAYED REPORT** SINK HOLE AT THE
            INTERSECTION OF 35TH AVE/CACTUS.
            INTERSECTION CLOSED.

&&

AD
Special weather statement, Oct 2, 6:03 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
603 PM MST TUE OCT 2 2018

AZZ540>547-549-557-030145-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-Central Phoenix AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
603 PM MST TUE OCT 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 602 PM MST, Doppler radar was tracking a strong thunderstorm near
North Mountain Park, or near Paradise Valley, moving northeast at 20
mph. These storms will also have strong downpours that may lead to
additional flooding.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Fountain Hills, Paradise Valley,
Sugarloaf Mountain, Cave Creek, Carefree, Piestewa Peak Park, Deer
Valley Airport, McDowell Mountain Park, North Mountain Park, Arizona
State Fairgrounds, Downtown Scottsdale, Metro Center, Desert
Mountain, Scottsdale Airport, Camelback Mountain, Desert Ridge
Marketplace and Camp Creek.

This includes the following highways...
AZ Interstate 10 between mile markers 138 and 144.
AZ Interstate 17 between mile markers 201 and 216.
AZ Route 51 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3347 11199 3345 11221 3363 11219 3394 11182
      3399 11172 3370 11146 3351 11178
TIME...MOT...LOC 0102Z 226DEG 18KT 3360 11201

AD
Local storm report, Oct 2, 6:30 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
630 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      7 NW PARADISE VALLEY    33.60N 112.03W
10/02/2018                   MARICOPA           AZ   TRAINED SPOTTER

            WATER OVER THE CURBS ON CACTUS ROAD BETWEEN
            CAVE CREEK RD. AND 28TH ST.

&&

MP
Local storm report, Oct 2, 6:31 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
631 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HEAVY RAIN       6 ESE DEER VALLEY       33.64N 112.01W
10/02/2018  M0.53 INCH       MARICOPA           AZ   PUBLIC

            0.53 INCH OF RAIN IN 30 MINUTES. TOTAL RAIN
            FOR THE DAY 2.10 INCHES.

&&

MP
Local storm report, Oct 2, 6:33 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      7 W NORTH SCOTTSDALE    33.61N 112.01W
10/02/2018                   MARICOPA           AZ   BROADCAST MEDIA

            FLOODING ON SR 51 AT THUNDERBIRD RD. CLOSES
            3 LANES.

&&

MP
Local storm report, Oct 2, 6:42 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
642 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HEAVY RAIN       5 E DEER VALLEY         33.65N 112.03W
10/02/2018  M1.00 INCH       MARICOPA           AZ   PUBLIC

            1.00 INCH OF RAIN IN 30 MINUTES.

&&

MP

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:03 PM MSTSpecial Weather StatementPSR42 min
Oct 2, 6:05 PM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 9:02 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 2, 9:31 PM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 9:50 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 3, 12:37 AM MSTAreal Flood WarningPSRMaricopa6 hr
Oct 3, 6:30 AM MSTFlash Flood WarningPSRMaricopa4 hr
Oct 3, 9:07 AM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Oct 3, 11:21 AM MSTSpecial Weather StatementPSRYuma24 min
Oct 3, 12:31 PM MSTSpecial Weather StatementPSR29 min
Oct 3, 2:09 PM MSTSpecial Weather StatementPSRYuma36 min
Oct 3, 4:49 PM MSTSpecial Weather StatementPSRLa Paz41 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.